Oklahoma, 2005

Tornado and Hail in Oklahoma, September 30, 2005

September 30, 2005 · NWS OUN · 17 events in 7 counties and zones

14 hail, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 30, 1:14 PM CST, 5 hours 21 minutes earlier.

Area forecast discussion, Sep 30, 1:14 PM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
214 PM CDT FRI SEP 30 2005

.DISCUSSION...
UPPER LOW CONT TO TRACK EAST ACROSS E NM INTO W TX THIS AFTN. HAVE
ALREADY SEEN SOME ELEVATED SHWR/TSTM ACTIVITY TODAY AND EXPECT THIS
TO CONT... WITH STORMS EVENTUALLY BECOMING SFC BASED BY LATE THIS
AFTN INTO THIS EVENING. MODELS CONT TO SHOW CONSISTENCY IN
DEVELOPING STORM COMPLEX ACROSS OUR SOUTHWEST AND THEN SPREADING IT
NE OVERNIGHT. THINK MODELS ARE OVERDOING PRECIP AMOUNTS...BUT COULD
STILL SEE A SWATH OF 1 TO 1 1/2 FROM SW INTO C OK TONIGHT. LARGER
AREA OF PRECIP SHOULD PUSH INTO EASTERN SECTIONS OF OK BY SAT
AFTN... BUT AS UPPER LOW BEGINS TO MOVE MORE NE THAN E TOMORROW
ENOUGH FORCING WILL REMAIN IN AREA THAT WE COULD SEE SOME
REDEVELOPMENT BACK TOWARD CENTRAL SECTIONS OF OK SAT AFTN. WILL KEEP
SOME LOWER POPS GOING INTO SAT NIGHT ACROSS EASTERN SECTIONS.

THINGS DRY OUT AND WARM UP FOR SECOND HALF OF WEEKEND INTO EARLY
NEXT WEEK BEFORE ANOTHER COLD FRONT MOVES SOUTH THROUGH THE PLAINS
BY MID WEEK. LATEST RUNS SLOW FRONTAL PASSAGE DOWN A FEW HOURS AND WILL
MAKE CHANGES BASED ON THIS SLOWER PROGRESSION. WILL KEEP SOME PRECIP
CHANCES INTO WED NIGHT WITH A NICE COOL DOWN BEGINNING ON WED ACROSS
THE NORTH AND CONT ON THU/FRI. TEMP FORECAST FOR WED COULD BE
ANOTHER DAY LIKE THIS LAST WED... WHEN WE SAW 100 DEGREE TEMPS ALONG
THE RED RIVER AND TEMPS FALLING INTO THE 60S IN THE NW... IF STRONG
LOW LEVEL THERMAL RIDGE DEVELOPS SOUTH OF SFC FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  80  68  88 /  90  60  20  10
HOBART OK         64  85  68  91 /  80  30  10  10
WICHITA FALLS TX  66  88  70  92 /  80  40  10  10
GAGE OK           59  85  65  90 /  30  20  10  10
PONCA CITY OK     63  78  68  88 /  70  60  30  10
DURANT OK         66  83  69  89 /  60  60  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

30
Hazardous weather outlook, Sep 30, 10:53 AM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1153 AM CDT FRI SEP 30 2005

OKZ004>048-050>052-TXZ083>090-011300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
PARTS OF WESTERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.

LOCATIONS...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM REYDON TO THOMAS... AND
WEST OF A LINE FROM WEATHERFORD... TO MARLOW... TO ARCHER CITY
TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
4 PM THROUGH MIDNIGHT.

DISCUSSION...
A STORM SYSTEM OVER NORTHERN NEW MEXICO WILL MOVE EASTWARD
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON INTO
TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SURFACE
TROUGH ACROSS THE EASTERN TEXAS PANHANDLE OR WESTERN OKLAHOMA THIS
AFTERNOON. LOW LEVEL MOISTURE IS LIMITED DUE TO A RECENT STRONG COLD
FRONTAL PASSAGE.  HOWEVER... MOISTURE IS FORECAST TO INCREASE WITH A
SOUTHERLY FLOW AHEAD OF THE STORM SYSTEM.  BY LATE THIS
AFTERNOON...HEATING WILL RESULT IN WEAK TO MODERATE INSTABILITY
ACROSS THE SLIGHT RISK AREA.  INSTABILITY COMBINED WITH DEEP
LAYER SHEAR VALUES APPROACHING 40 KTS WILL BE SUFFICIENT FOR
ORGANIZED SEVERE STORMS...ESPECIALLY ACROSS WESTERN NORTH TEXAS
AND FAR SOUTHWEST OKLAHOMA.  FAIRLY LARGE TEMPERATURE AND MOISTURE
DIFFERENCES WILL LIMIT THE TORNADO THREAT...BUT LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE.  A STRONG LOW LEVEL JET WILL
DEVELOP THIS EVENING AND WILL COMBINED WITH FAVORABLE UPPER LEVEL
DIVERGENCE TO KEEP THUNDERSTORM ACTIVITY GOING OVERNIGHT... PERHAPS
CONSOLIDATING INTO A LARGE THUNDERSTORM COMPLEX.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY OCT 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM COMPLEX MAY BE ONGOING ACROSS CENTRAL AND EASTERN
OKLAHOMA SATURDAY... MOVING MOSTLY EAST OF THE AREA BY SUNDAY
MORNING. THUNDERSTORM CHANCES WILL RETURN TO OKLAHOMA AND WESTERN
NORTH TEXAS NEXT TUESDAY OR WEDNESDAY...AS ANOTHER STRONG COLD FRONT
AND UPPER LEVEL DISTURBANCE APPROACH THE SOUTHERN PLAINS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
AT 7 AM SATURDAY...OCTOBER 1ST.

SIX

In the hours before

Special weather statement, Sep 30, 5:19 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
619 PM CDT FRI SEP 30 2005

OKZ004-005-009-010-302345-
WOODS OK-HARPER OK-WOODWARD OK-ELLIS OK-
619 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND
WOODWARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF BUFFALO AT 619 PM
CDT...MOVING NORTHEAST AT 35 MPH. OTHER SCATTERED TO NUMEROUS
THUNDERSTORMS WERE INTENSIFYING ACROSS MUCH OF FAR NORTHWEST
OKLAHOMA...FROM NEAR SHATTUCK TO WOODWARD AND NORTH TO THE KANSAS
STATE LINE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ELLIS...HARPER...WOODS AND WOODWARD COUNTIES SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

24
Special weather statement, Sep 30, 5:52 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
652 PM CDT FRI SEP 30 2005

OKZ004-005-010000-
WOODS OK-HARPER OK-
652 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER AND WOODS COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES NORTHEAST OF
SELMAN TO 5 MILES SOUTH OF BUFFALO AT 652 PM CDT...MOVING NORTH AT 45
MPH.

HAIL UP TO THE SIZE OF DIMES ARE POSSIBLE.

PEOPLE IN HARPER AND WOODS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

11
Local storm report, Sep 30, 6:08 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT FRI SEP 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             5 SW BENJAMIN           33.53N 99.85W
09/30/2005  1.00 INCH        KNOX               TX   PUBLIC

&&

JLP/JH
Local storm report, Sep 30, 6:20 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT FRI SEP 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             BENJAMIN                33.58N 99.79W
09/30/2005  1.75 INCH        KNOX               TX   LAW ENFORCEMENT

&&

JLP/JH
Special weather statement, Sep 30, 6:27 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
727 PM CDT FRI SEP 30 2005

TXZ088-010045-
BAYLOR TX-
727 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF RED SPRINGS AT 727
PM CDT...MOVING EAST NORTHEAST AT 30 MPH.

PEOPLE IN BAYLOR COUNTY...INCLUDING THE CITY OF SEYMOUR...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

24
Local storm report, Sep 30, 6:28 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
728 PM CDT FRI SEP 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             CROWELL                 33.98N 99.72W
09/30/2005  1.00 INCH        FOARD              TX   LAW ENFORCEMENT

            LASTED ABOUT 10 MINUTES.

&&

JLP/JH

The radar

The Altus AFB radar (KFDR), 104 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Washita

When
September 30, 6:35 PM CST
Where
Washita County, 4 mi W of Dill City
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.283, -99.200

Hail, Washita

When
September 30, 7:18 PM CST
Where
Washita County, 9 mi E of Cordell
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.300, -98.817

Hail, Kiowa

When
September 30, 7:20 PM CST
Where
Kiowa County, 4 mi WSW of Roosevelt
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.833, -99.083

Hail, Kiowa

When
September 30, 7:38 PM CST
Where
Kiowa County, 2 mi S of Hobart
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.983, -99.100

Hail, Kiowa

When
September 30, 7:49 PM CST
Where
Kiowa County, Mountain Park
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.700, -98.950

Hail, Kiowa

When
September 30, 7:50 PM CST
Where
Kiowa County, Snyder
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.650, -98.950

Hail, Kiowa

When
September 30, 7:51 PM CST
Where
Kiowa County, Mountain Park
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.700, -98.950

Hail, Washita

When
September 30, 8:03 PM CST
Where
Washita County, Cordell
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.300, -98.983

Thunderstorm Wind, Comanche

When
September 30, 8:05 PM CST to 8:07 PM CST
Where
Comanche County, 3 mi NNW of Indiahoma
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
34.650, -98.767

Light tree damage was reported. There was also a mile of downed power lines.

Tornado, Comanche

When
September 30, 8:15 PM CST to 8:23 PM CST
Where
Comanche County, 6 mi NW of Cache
Rating
F1
Path length
4 mi
Path width
250 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
34.700, -98.683

A tornado occurred within the Wichita Mountains National Wildlife Refuge which was surveyed by a National Weather Service meteorologist and the deputy refuge manager. The tornado touched down to the west of the Boulder Camp area in the southwest part of the refuge. Significant tree damage occurred in the area just to the north of Boulder Camp and along the road that leads to Boulder Camp as the tornado moved east and east-northeast. A number of eight to twelve inch diameter trees were snapped or uprooted. The tornado continued to veer to the left moving north-northeast crossing the main highway just one mile west of the main campground and Quanah Parker Lake. It continued to create light tree damage as it moved northeast and before dissipating on the south or east face of Bushman Mountain.No structures were hit, and there were no known injuries to wildlife in the refuge.

Hail, Blaine

When
September 30, 8:17 PM CST
Where
Blaine County, Geary
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.883, -98.317

Hail, Caddo

When
September 30, 9:07 PM CST
Where
Caddo County, 2 mi W of Cyril
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.883, -98.233

Hail was observed on Highway 19.

Hail, Roger Mills

When
September 30, 9:10 PM CST
Where
Roger Mills County, 9 mi ENE of Sweetwater
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.467, -99.767

Hail, Roger Mills

When
September 30, 9:20 PM CST
Where
Roger Mills County, Herring Station
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.600, -99.517

Hail, Grady

When
September 30, 9:35 PM CST
Where
Grady County, 1 mi SW of Chickasha
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.033, -97.967

Hail was reported on Highway 92.

Hail, Caddo

When
September 30, 11:30 PM CST
Where
Caddo County, 1 mi N of Ft Cobb
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.117, -98.433

Thunderstorm Wind, Kiowa

When
September 30, 11:30 PM CST
Where
Kiowa County, Mountain View
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
35.100, -98.750

A few trees were uprooted along with large tree limbs downed. There was a partial collapse of a carport. Several roofs were damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyThe tornado archive for Oklahoma, 2005Warnings in Oklahoma, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473928, 5473929, 5473930, 5473931, 5473932, 5473933, 5473934, 5474009, 5474007, 5474006, 5473935, 5473936, 5473937, 5474003, 5474004, 5474005, 5474008.